I am in the same boat. I am in Early Menopause (39) and was started on Prempro .45/1.5. Then doubled to .9/3. I actually had to take 2 pills at a time.
I was started on these by my GP. I am also a smoker so I have been extremely fearful.
I went to my gyno yesterday who is a very good friend. He sat down and explained to me that Hormone Replacement Therapy still isn't even quite half the hormone that your body had naturally made and no where near the amount in BCP's. You would have to take 6-7 to equal the amount of hormone in 1 BCP.
Incidently, he did change me to Estratest 1.25/2.5 as I was bleeding every 2 weeks on the Prempro and the added testerone should hopefully restore my energy level. He said that alot of women don't do so well on a continous level of progesterone. Progesterone is usually made by the body during the second half of the cycle and that is usually what causes the PMS symptoms.
Hope this helps.
I guess I'm fearful too because my mother had breast cancer, she never did any kind of HRT though. I r-e-a-l-l-y want to stay on them for the time being as they have made my life, and those around me, so much better.
I am 52 and have been on vivelle.dot patch for 3 years now. This is an estrogen patch (I had an hysterectomy so you only need estrogen). My gyn puts you on the lowest dose as possible to elevate symptoms. He suggests that you stay on HRT for only as long as you have symptoms such as severe hot flashes and vaginitis (vaginia dryness). One way to tell if the symptoms are getting less is to stop the medication for a month or two. If you have no more symptoms then stop completely.
Everyone is different. I too have fears of creating other health issues, but at the same time I want to keep my sanity. I was loosing so much sleep with hot flashes which can be just as bad for me. So for now I will stay on the patch. You can always express your concerns with your doctor and maybe find an alternative for your symptoms.